Kansas, 2016

Hail and Damaging Winds in Kansas, July 11 to 13, 2016

July 11 to 13, 2016 · NWS ICT · 18 events in 8 counties and zones

Two rounds of severe weather crossed over central Kansas producing wind speeds around 70 mph and low end severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Two rounds of severe weather crossed over central Kansas producing wind speeds around 70 mph and low end severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 11, 8:30 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 11, 8:30 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
930 PM CDT MON JUL 11 2016

.UPDATE...
Issued at 929 PM CDT Mon Jul 11 2016

Cold frontal boundary located across across North Central KS at this
time.  Not alot of convergence along the boundary, so just a few
storms in KS so far. Expect this boundary to make slow progress into
Central KS late this evening and overnight. To the south of this
boundary, low level moisture transport and mid level warm advection
will increase across the OK panhandle into SW KS eventually
streaming over the top of the this surface boundary late tonight.
Increased convergence from the low level jet will probably lead to
convection along the boundary becoming more numerous after midnight.
Especially for areas along and north of highway 56. Current likely
pops look a little overdone, given lack of upper level support to
get widespread convection going.  So will adjust pops down some.
Will also adjust southward progression with slower arrival of the
front into Central KS.

Ketcham

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 235 PM CDT Mon Jul 11 2016

An approaching cold front will provide a focus for deep moist
convection this afternoon and evening across central KS. MLCAPES
exceeding 3000 J/KG and modest 0-6km bulk shear around 30 kts will
support some strong and severe storms this evening...mainly across
central KS. As you move south and east away from the
front...convective inhibition will be difficult to erode given the
warm elevated mixed layer. A developing LLJ is progged to nose into
south central KS tonight allowing low level moisture transport into
southeast KS where pops were nudged up a bit after midnight through
the early morning hours on Tue.

The remnant sfc trough axis may become a focus for afternoon and
evening storms across portions of central and south central KS on
Tue afternoon. The GFS doesn't capture the anticipated low level
moisture and prefer the NAM solution with lower 70 dewpoint
temperatures during the afternoon hours resulting in MLCAPES around
4000 J/KG. 0-6km bulk shear is progged to increase with 35-40 kts
with an isolated strong/severe storm possible once again.

Wed...The sfc trough axis is progged to translate eastward across
southern KS during the day on Wed. Convergence within the trough
axis should be sufficient to overcome the convective inhibition
during the afternoon/early evening hours across south central KS and
pops were increased across portions of central/south central KS.

Thu...Better chances for more widespread severe weather activity may
arrive on Thursday along a stationary front across south central KS.
Deep layer shear is progged to increase with 50-55 kt of 0-6km shear
as well as good directional turning supporting another round of
severe thunderstorms/supercell thunderstorms across much of the
area. If the stationary front can maintain it's position...an
outbreak of severe weather may be possible across the area. Training
cells Thu night will also be capable of producing torrential rain
and flooding concerns.

.LONG TERM...(Friday through Monday)
Issued at 235 PM CDT Mon Jul 11 2016

The remnant/diffuse frontal boundary is progged to remain
in place across the region in a favorable pattern for nocturnal
storm activity Fri night-Sat night and maintained mid pops across
portions of the area. Rising heights/increasing thickness will
support rising temperatures as we move into the latter portion of
the weekend and into early next week with a return to above normal
temperatures and dry weather conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 648 PM CDT Mon Jul 11 2016

VFR conditions forecast at all sites for the next 24 hours. A cold
front currently located in North Central Kansas will make slow
progress into Central KS this evening, with most most of the hi-res
models showing some scattered convection developing along the front
as it approaches KRSL. So will go with VCTS for KRSL after 02z.
Frontal boundary will make some progress into Central KS late this
evening before stalling near highway 50. Mid level warm advection
and moisture transport looks to increase over the top of this
boundary overnight, with nocturnal convection becoming more numerous
after 06z along the stalled boundary.  So will go with VCTS for
KHUT, KRSL and KSLN for the overnight hours. Could also see some
convection develop across South Central KS as well late tonight, so
will include a VCTS for KICT after 09z.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  95  74  95 /  20  20  30  20
Hutchinson      73  97  73  96 /  30  20  30  20
Newton          73  94  73  95 /  30  20  30  20
ElDorado        73  93  73  94 /  30  20  30  10
Winfield-KWLD   75  95  75  96 /  10  30  30  10
Russell         70  94  70  96 /  50  20  20  20
Great Bend      71  94  71  97 /  50  20  20  20
Salina          72  96  73  96 /  60  20  20  20
McPherson       72  95  73  96 /  50  20  30  20
Coffeyville     75  93  74  93 /  30  30  20  10
Chanute         74  92  73  93 /  50  40  30  10
Iola            74  91  73  92 /  50  40  30  10
Parsons-KPPF    75  92  74  93 /  40  30  20  10

&&

.ICT Watches/Warnings/Advisories...
None.
&&

UPDATE...Ketcham
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...Ketcham
Hazardous weather outlook, Jul 11, 9:35 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1035 PM CDT MON JUL 11 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130345-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1035 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME LIKELY ACROSS CENTRAL KANSAS OVERNIGHT.
STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE MAIN RISKS BEING
DAMAGING WINDS TO 60 MPH...QUARTER SIZE HAIL AND HEAVY RAIN.

WIDELY SCATTERED STORMS WILL ALSO BE POSSIBLE ACROSS PORTIONS OF
SOUTH CENTRAL AND ESPECIALLY SOUTHEAST KANSAS MAINLY AFTER
MIDNIGHT. GUSTY WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE THUNDERSTORM PATTERN IS EXPECTED TO CONTINUE THROUGH THE
WEEK...WITH PERIODIC CHANCES FOR STRONG TO SEVERE STORMS TUESDAY
AFTERNOON THROUGH FRIDAY NIGHT...AS A FRONT STALLS ACROSS THE
REGION. HEAVY RAIN AND FLOODING MAY ALSO BE A THREAT. STAY TUNED
FOR UPDATES...AS DETAILS WILL GRADUALLY BECOME MORE CLEAR THE NEXT
FEW DAYS.

HEAT INDICES OF 100 TO 105 DEGREES ARE EXPECTED ACROSS PORTIONS OF
THE REGION TUESDAY THROUGH WEDNESDAY...AND AGAIN OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

KETCHAM

The radar

The Dodge City radar (KDDC), 145 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Russell

When
July 11, 9:50 PM CST to 9:51 PM CST
Where
Russell County, 3.45 mi S of Gorham
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.830, -99.020

Hail, Rice

When
July 11, 10:45 PM CST to 10:46 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
0.88 in hail
Reported by
Public
Coordinates
38.210, -98.210

The report was relayed via Twitter.

Hail, Sedgwick

When
July 12, 12:39 AM CST to 12:40 AM CST
Where
Sedgwick County, 2.82 mi S of Eastborough
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.660, -97.260

The report was at Kellogg and Rock roads.

Thunderstorm Wind, Saline

When
July 12, 2:09 AM CST to 2:10 AM CST
Where
Saline County, (Sln)salina Muni Arp
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.800, -97.650

Thunderstorm Wind, Barton

When
July 13, 5:19 AM CST to 5:20 AM CST
Where
Barton County, 0.88 mi NE of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.640, -98.960

Estimated winds by the Fire Chief.

Thunderstorm Wind, Russell

When
July 13, 5:21 AM CST to 5:22 AM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Thunderstorm Wind, Russell

When
July 13, 5:23 AM CST to 5:24 AM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Thunderstorm Wind, Russell

When
July 13, 5:25 AM CST to 5:26 AM CST
Where
Russell County, 0.69 mi N of Russell
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.890, -98.850

Damage to a grain bin and scoreboard was noted in images sent to the office.

Thunderstorm Wind, Barton

When
July 13, 5:30 AM CST to 5:31 AM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.360, -98.810

Report received via Facebook.

Thunderstorm Wind, Russell

When
July 13, 5:35 AM CST to 5:36 AM CST
Where
Russell County, 5.29 mi SSW of Waldo
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.050, -98.840

Multiple cedar trees were reported to be blown down.

Thunderstorm Wind, Russell

When
July 13, 5:40 AM CST to 5:41 AM CST
Where
Russell County, 1.08 mi W of Bunker Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.870, -98.700

The report of tree damage was courtesy KWCH.

Thunderstorm Wind, Ellsworth

When
July 13, 5:46 AM CST to 5:47 AM CST
Where
Ellsworth County, 0.69 mi N of Wilson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.830, -98.470

This report was relayed via Law Enforcement.

Thunderstorm Wind, Ellsworth

When
July 13, 5:52 AM CST to 5:53 AM CST
Where
Ellsworth County, 1.38 mi N of Ellsworth
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.750, -98.230

Thunderstorm Wind, Lincoln

When
July 13, 6:04 AM CST to 6:05 AM CST
Where
Lincoln County, Ash Grove
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.170, -98.350

This was reported by a trained storm spotter.

Thunderstorm Wind, Lincoln

When
July 13, 6:04 AM CST to 6:05 AM CST
Where
Lincoln County, 6.24 mi S of Vesper
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.940, -98.270

This was an official measurement.

Thunderstorm Wind, Ellsworth

When
July 13, 6:05 AM CST to 6:06 AM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.740, -98.230

Estimated wind speed from a trained spotter.

Thunderstorm Wind, McPherson

When
July 13, 6:26 AM CST to 6:27 AM CST
Where
McPherson County, Marquette
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.550, -97.830

This report is from the public via Twitter.

Hail, McPherson

When
July 13, 7:05 AM CST to 7:06 AM CST
Where
McPherson County, 6.57 mi WNW of Mc Pherson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.410, -97.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652850, 652851, 652852, 652853, 652854, 652855, 652856, 652857, 652858, 652859, 652860, 652861, 652862, 652863, 652864, 652865, 652866, 652867.